Winter Storm, Cimarron
- When
- April 4, 3:35 PM CST to 4:35 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Storm total snow of 5 inches for Boise City.
As a surface low and an upper level of low pressure moved east of our region throughout the day on the 4th, wrap around moisture from the main upper level low pressure system was impacting the northwestern areas. With the steep 700 hPa isodrosotherm gradients along with the strong CAA, this was the set up of moderate snow across the NW< especially since temperatures were still above freezing for…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
As a surface low and an upper level of low pressure moved east of our region throughout the day on the 4th, wrap around moisture from the main upper level low pressure system was impacting the northwestern areas. With the steep 700 hPa isodrosotherm gradients along with the strong CAA, this was the set up of moderate snow across the NW< especially since temperatures were still above freezing for the remainder of the TX/OK Panhandles, minus the far northwestern areas where cooling of the column allowed accumulating snowfall to occur as the morning progressed while the remainder of the central and eastern Panhandles had a cold rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 4, 3:28 PM CST, 7 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
428 PM CDT Tue Apr 4 2017
.DISCUSSION...
Quite the afternoon in the Panhandles today. Showers and
thunderstorms have circulated through the southern, eastern, and
central TX Panhandle. A mix of rain and snow have fallen on and
off today in the northwestern and central TX Panhandle and OK
Panhandle. So far, snow total have ranged from large flakes
falling with little to no accumulation to 6 plus inches in
Cimarron County. The upper level low that has been responsible for
this has slowly eased its way from New Mexico into the Panhandles
and is expected to continue pushing eastward over night. As it
does this, the precip will end from west to east and should be
gone by the mid morning hours. After its exit, the weather for the
rest of the work week and into the weekend becomes quite benign as
high pressure settle over the central CONUS. Towards the end of
the weekend, an upper level short wave pushes in and may create
some chances for thunderstorms to come back to eastern parts of
the area, but timing between models is still a little different.
The big weather feature is actually near the very end of the
extended as some models are hinting at the possibility of
thunderstorms coming into the Panhandles. Models differ quite a
bit in this system so for now have just gone with a blend and will
have to keep eyes on this as it could bring another round of
severe storms.
Beat
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 33 56 36 69 43 / 30 0 0 0 0
Beaver OK 35 58 35 65 38 / 70 5 0 0 0
Boise City OK 26 49 31 62 38 / 20 0 0 0 0
Borger TX 33 58 35 69 42 / 40 0 0 0 0
Boys Ranch TX 30 58 35 69 42 / 20 0 0 0 0
Canyon TX 34 57 35 70 41 / 20 0 0 0 0
Clarendon TX 36 60 41 72 44 / 20 0 0 0 0
Dalhart TX 27 53 32 65 37 / 10 0 0 0 0
Guymon OK 32 55 33 65 39 / 50 0 0 0 0
Hereford TX 33 57 35 70 41 / 20 0 0 0 0
Lipscomb TX 37 59 37 68 41 / 60 5 0 0 0
Pampa TX 33 56 37 68 43 / 40 0 0 0 0
Shamrock TX 40 61 39 72 42 / 20 5 0 0 0
Wellington TX 40 64 41 73 43 / 20 0 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 7 PM CDT this evening for the
following zones: Hansford...Hartley...Moore.
Winter Storm Warning until 7 PM CDT this evening for the
following zones: Dallam...Sherman.
OK...Winter Storm Warning until 7 PM CDT this evening for the
following zones: Cimarron...Texas.
&&
7/16Hazardous Weather Outlook National Weather Service Amarillo TX 354 PM CDT Tue Apr 4 2017 OKZ001>003-TXZ001>020-051000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 354 PM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Snow accumulations of 4 to 7 inches are expected across the western and central Oklahoma Panhandle and northwestern Texas Panhandle. A Winter Storm Warning is in effect this afternoon through early evening for these areas. A Winter Weather Advisory is in effect for west-central and north-central Texas Panhandle where 1-5 inches of snow is possible. The Snow may be moderate to heavy at times along with blowing snow which may cause limited visibility. Roads may become slick and dangerous especially overnight as temperatures drop into the high 20s in the warned areas. Isolated thunderstorms are possible today across the southern and eastern Texas Panhandle. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms may be possible for the southeastern Texas Panhandle Sunday night. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Beat
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM SNOW TEXLINE 36.38N 103.02W
04/04/2017 M6.0 INCH DALLAM TX TRAINED SPOTTER
LIGHT SNOW AT OBSERVATION. RAPID MELTING
&&
EVENT NUMBER AMA1700309
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM SNOW GOODWELL 36.59N 101.63W
04/04/2017 M2.0 INCH TEXAS OK TRAINED SPOTTER
SNOWING AT OBSERVATION. 2 INCHES COMMON FROM GOODWELL
TO TEXHOMA.
&&
EVENT NUMBER AMA1700310
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW FELT 36.57N 102.78W
04/04/2017 M6.0 INCH CIMARRON OK TRAINED SPOTTER
LIGHT SNOW AND WINDY CONDITIONS AT OB.
&&
EVENT NUMBER AMA1700311
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM SNOW 10 W BOISE CITY 36.73N 102.69W
04/04/2017 M6.5 INCH CIMARRON OK TRAINED SPOTTER
REPORTED 6-7 INCHES TOTAL WITH RAPID MELTING. LIGHT
SNOW AT OB.
&&
EVENT NUMBER AMA1700312
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM SNOW 15 S TEXLINE 36.16N 103.02W
04/04/2017 E4.0 INCH DALLAM TX TRAINED SPOTTER
SNOW ENDED AROUND 1600. RAPID MELTING
&&
EVENT NUMBER AMA1700313
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM SNOW 6 SE TEXLINE 36.32N 102.94W
04/04/2017 E8.0 INCH DALLAM TX TRAINED SPOTTER
STORM TOTAL SNOW. SNOW ENDED AROUND 1600.
&&
EVENT NUMBER AMA1700314
AWARDThe national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
Storm total snow of 5 inches for Boise City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694914.